Abstracting and Indexing

  • CrossRef
  • WorldCat
  • Google Scholar
  • ResearchGate
  • Academic Keys
  • DRJI
  • Microsoft Academic
  • Academia.edu
  • OpenAIRE

Life-Threatening Protein-Losing Enteropathy Due To Human Cytomegalovirus Infection Upon Immunochemotherapy

Author(s): Fratta Pasini Anna Maria, Visco Carlo, Dalla Grana Elisa, Fraenza Costanza, Bodini Marco, Pecori Sara, Conti Bellocchi Maria Cristina, Faccioli Niccolò, Piralla Antonio, Girelli Domenico, Baldanti Fausto, Ciccocioppo Rachele

Immunochemotherapy adverse events affecting the gastrointestinal tract usually consist of self-limiting nausea/ vomiting or diarrhoea, while bleeding and perforation are rare. A 42-year-old woman treated with bendamustine/ rituximab for splenic marginal zone lymphoma developed a life-threatening protein-losing enteropathy that was a diagnosis conundrum, ranging from drug-induced, immunemediated, neoplastic and infectious forms. Suspecting opportunistic viral infection but with unremarkable immunohistochemistry and peripheral blood tests, the diagnosis of Human Cytomegalovirus enteritis was made only by means of quantitative real-time polymerase chain reaction carried out on mucosal specimens. Steroid discontinuation and a prolonged course of antiviral therapy allowed the patient to overcome the critical phase and to achieve gradual normalisation of stool frequency, body mass index, laboratory tests lasting one year, while disappearance of mucosal viral load resulted soon evident. Human Cytom-egalovirus end-organ disease localised at the gastrointestinal tract is a serious condition whose prompt diagnosis and treatment prevents poor patients prognosis.

© 2016-2022, Copyrights Fortune Journals. All Rights Reserved!